Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 6, NWS Norman, OK

May 7, 1997Grant County, Oklahoma

NWS Norman, OK issued this tornado warning at May 7, 1997, 6:57 PM CDT for Grant County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 7, 1997, 6:57 PM CDT (23:57 UTC)
Expired
May 7, 1997, 7:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 42 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:05 PM CDTThunderstorm WindMedford, OKA roof was blown off a grain elevator by severe thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 12.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 080000 RRA
TOROKC
OKC053-080045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     GRANT

INCLUDING THE FOLLOWING LOCATIONS
     DEER CREEK...MEDFORD AND RENFROW

AT 657 PM CDT DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO OVER NORTHERN GRANT COUNTY. THE RADAR
CIRCULATION WAS CENTERED 4 MILES NORTHWEST OF MEDFORD. A TORNADO COULD
DEVELOP AT ANY TIME!  PEOPLE IN NORTHERN GRANT COUNTY...INCLUDING
MEDFORD ...DEER CREEK...AND RENFROW SHOULD TAKE 6COVER NOW. 

THIS STORM MAY ALSO PRODUCE DESTRUCTIVE HAIL TO THE SIZE OF
BASEBALLS...OR LARGER.

THE STORM WAS MOVING EAST AT 20 MPH.


LAT...LON 3673  9745 3674  9786 3699  9787 3706  9747

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 7, 3:44 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 7, 3:44 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED MAY 7 1997

SFC FNT THIS AFTN STRETCHING FROM N CNTRL KS INTO NWRN TX PANHANDLE.
THIN LINE OF CU NOW SHOWING UP ON SAT ALG THE BNDRY. WINDS HAVE
STARTED TO BACK AHD OF THE FRNT THE PAST FEW HOURS WITH WITH
CONVERGENCENCE INCRSG ALG THE BNDRY. EXPECT ACTIVITY TO DVLP ALG THE FNT
LATE THIS AFTN AND TONIGHT THEN MOVE EWD ACRS THE FA. VRY UNSTABLE
AMS IN PLACE AHD OF THE FRONT. ALSO GOOD TURNING INDICATED IN THE WIND
PROFILE ALTHO THE SPEEDS ARE NOT REAL STG. SO WILL MENTION POSSBL SEVERE
IN MOST ZONES GRPS. ANOTHER AREA OF DVLPMNT MAY BE FRTHR S INTO THE TX
PANHANDLE BETWEEN AMA AND CDS. ANY ACTIVITY DVLPG THERE WUD MOVE INTO SW
 OK W TX ZONES. WL SPREAD HI POPS ACRS THE FA FOR TONIGHT WITH SOMEWHAT
LOWER POPS IN THE SE DUE TO THE UNCERTAINITY IN IN WHEN ACTIVITY MAY
REACH THERE. FNT MOVES INTO THE FA OVERNIGHT AND PUSHES THRU THE SE
DURING THE DAY FRIDAY PRETTY MUCH ENDING THE THRT OF FRTHR TSTM
ACTIVITY.

02

OKC   58  71  49  73 /  70  30  10  10
HBR   55  72  47  75 /  60  20  10  10
SPS   61  75  51  71 /  60  30  10  10
GAG   50  72  41  74 /  60  10  10  10
PNC   54  73  46  74 /  70  30  10  10
DUA   65  75  52  74 /  50  60  10  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 7, 5:57 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0547 PM    2 WNW GIBBON              OK  1.00 INCH HAIL
05/07/97   GRANT

0540 PM    10 ENE AMORITA            OK  0.75 INCH HAIL
05/07/97

BZ
Local storm report, May 7, 5:59 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0547 PM    2 WNW GIBBON Z             OK  1.00 INCH HAIL
05/07/97   GRANT

0540 PM    10 ENE AMORITA            OK  0.75 INCH HAIL
05/07/97

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:30 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
May 7, 6:04 PM CDTTornado WarningOUNGrant26 min
May 7, 6:26 PM CDTTornado WarningOUNGrant34 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.